Alert archive / Kentucky / Tornado Warnings in 2014

Tornado Warning 57, NWS Paducah, KY

August 17, 2014Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Aug 17, 2014, 5:31 PM CDT for Muhlenberg County, Kentucky. It was in force for 8 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2014, 5:31 PM CDT (22:31 UTC)
Expired
Aug 17, 2014, 5:39 PM CDT
In force
8 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:31 PM CDTTORNADO6 E Central City, KYEF-0 TORNADO PRODUCING WINDS OF 75 MPH BLEW DOWN SEVERAL SMALL TREES AND LIMBS IN MULTIPLE DIRECTIONS ALONG ROCKPORT-PARADISE ROAD IN THE EASTERN PART OF MUHLENBERG COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WFUS53 KPAH 172231
TORPAH
KYC177-172245-
/O.NEW.KPAH.TO.W.0057.140817T2231Z-140817T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES EAST OF CENTRAL CITY...AND MOVING
  NORTHEAST AT 35 MPH.

  HAZARD...TORNADO AND SMALL HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
  MUHLENBERG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3717 8690 3719 8711 3736 8710 3737 8703
      3732 8698 3727 8697 3725 8695 3725 8692
      3722 8690 3718 8689
TIME...MOT...LOC 2231Z 244DEG 33KT 3731 8695

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
872 
WWUS53 KPAH 172239
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT SUN AUG 17 2014

KYC177-172245-
/O.CAN.KPAH.TO.W.0057.000000T0000Z-140817T2245Z/
MUHLENBERG KY-
539 PM CDT SUN AUG 17 2014

...THE TORNADO WARNING FOR NORTHEASTERN MUHLENBERG COUNTY IN SOUTH
CENTRAL KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

NUMEROUS REPORTS OF A BRIEF TOUCHDOWN OF A TORNADO THAT SNAPPED 
TREES AND DAMAGED A CORNFIELD BETWEEN CENTRAL CITY AND THE 
MUHLENBERG...OHIO COUNTY LINE PROMPTED THIS SHORT-LIVED WARNING. 
RADAR DID CONFIRM ROTATION IN THAT VICINITY AS THE STORM MOVED 
THROUGH. 

LAT...LON 3717 8690 3719 8711 3736 8710 3737 8703
      3732 8698 3727 8697 3725 8695 3725 8692
      3722 8690 3718 8689
TIME...MOT...LOC 2235Z 244DEG 33KT 3733 8691

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:07 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 3:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT Sun Aug 17 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 307 PM CDT SUN AUG 17 2014

The upper-level storm system moving along I-64 this afternoon will
continue to support numerous showers over the Evansville Tri
State through sunset, while more scattered showers and a few
storms move eastward through the Pennyrile region of west
Kentucky. Some showers are likely to be hanging around southwest
Indiana and northwest Kentucky into the evening, but the
thunderstorms in the southeast should be out of the area by then.

Satellite imagery reveals that a large area of stratocu are
spreading south and east on the backside of the low-level
circulation. As the low exits the area, these clouds should spill
across most of the region this evening. Guidance shows this cloud
layer scattering out overnight and dense fog or very low ceilings
developing over much of the region by daybreak Monday. If the
stratocu prevail through the night the low clouds will likely not
develop. Will keep the forecast mostly cloudy and not mention fog
at this time.

Most of the 12Z models develop some isolated to widely scattered
diurnal convection mainly in the southeast Monday, and that seems
reasonable with the heat and humidity across the region. May have
a few showers or storms linger into Monday evening.

As a storm system drops into the western Great Lakes region Monday
night, some convection may make a run at our northern counties
late in the period. As the tail end of the trough aloft moves through
the region Tuesday, at least scattered convection is expected.
Given the rather extreme heat and humidity expected, and
increasing flow in the middle and upper levels, figure that a few
storms could pulse up to near severe levels in the afternoon. Heat
indices may top 100 over the southwest half of the area Tuesday.
Will give this a mention in the HWO.

A few showers or storms may develop in the vicinity of a warm
front that is expected to lift northeast into the region Tuesday
night.

The consensus of available guidance may be a bit hot for highs
Monday and Tuesday, so decided to undercut it a bit mainly in the
northeast. The consensus should be pretty close for lows.

.LONG TERM...(Wednesday through Monday Night)
Issued at 307 PM CDT SUN AUG 17 2014

The middle and upper level high pressure center, effectively
anchored over Central Mississippi over the extended forecast period
will be the dominant weather maker for the area.

Initially, where the thermal cap remains the weakest (Southeast IL,
Southwest IN, and northwest Kentucky) Wednesday into Thursday
afternoon and evening, small PoPs were left to handle diurnal
convection. As the ridge continues to build in and become
established a subsidence inversion will work to limit convection
going into the weekend and early next week.

Given the antecedent moisture from rain and a relatively moist
boundary layer, heat index values will become an increasing concern
early in the extended period. At this time, Wednesday afternoon will
see the greatest likelihood of heat index values approaching 105
degrees. The vast majority of these elevated heat index values will
be along the counties bordering the Ohio and Mississippi Rivers, as
well as the Southeast Missouri delta region, east to the Land
Between the Lakes in Southwest Kentucky. Will offer a mention in the
Hazardous Weather Outlook to raise awareness this next week.

When blending with numerical forecast guidance, leaned closer the
deterministic GFS for temperatures, winds, and to some degree,
dewpoints with the extended forecast package.

&&

.AVIATION...
Issued at 1247 PM CDT SUN AUG 17 2014

A compact storm system will move east southeast through the region
this afternoon. Scattered showers and a few thunderstorms will be
possible east of the Wabash and Ohio rivers, and most likely south
and east of the terminals. The associated surface low will move
east southeast toward KEVV and KOWB by late afternoon/early
evening, creating a low confidence wind forecast. IFR ceilings
should lift with mixing in the northeast this afternoon, but MVFR
ceilings will likely hang around through early evening. Cannot
rule out a brief period of MVFR ceilings at KCGI or KPAH this
afternoon, but VFR should dominate. Strong signal for IFR or lower
ceilings and fog late tonight through much of Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Aug 17, 3:28 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT SUN AUG 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET ACROSS THE
EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF THE AREA
MONDAY AFTERNOON. BETTER COVERAGE IS EXPECTED TUESDAY...WHEN A FEW
STORMS MAY PULSE UP TO NEAR SEVERE LEVELS. LOCALLY HEAVY RAINFALL
WILL BE A CONCERN WITH ANY THUNDERSTORMS IN THIS PERIOD.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST MAINLY
ALONG EASTERN SECTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY WEDNESDAY THROUGH FRIDAY. AT THIS
TIME...ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LIMITS.

PORTIONS OF THE AREA MAY SEE AFTERNOON HEAT INDEX VALUES AROUND
100 FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:12 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN AUG 17 2014

KYZ009-171930-
CALLOWAY KY-
212 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...NEW CONCORD KENTUCKY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3664 8815 3665 8806 3661 8804 3660 8803
      3651 8803 3649 8805 3649 8813
TIME...MOT...LOC 1912Z 264DEG 31KT 3656 8800

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:12 PM CDTSpecial Weather StatementPAHCalloway18 min
Aug 17, 4:27 PM CDTAreal Flood AdvisoryPAHHenderson2 hr
Aug 17, 5:07 PM CDTAreal Flood AdvisoryPAHMuhlenberg113 min
Aug 17, 5:24 PM CDTFlash Flood WarningPAHMuhlenberg3 hr

Nearby

Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.